Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2013, 2:56 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2013, 2:56 PM MDT (20:56 UTC)
- Expired
- Jul 16, 2013, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 226 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:37 PM MDT | FLASH FLOOD | 7 W Hiawatha, UT | MUDSLIDE CROSSED SR31 BETWEEN MILEPOST 24 AND 34. SR31 IS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2331 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
932
WGUS55 KSLC 162056
FFWSLC
UTC007-015-170000-
/O.NEW.KSLC.FF.W.0009.130716T2056Z-130717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
256 PM MDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
* UNTIL 600 PM MDT
* AT 245 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES
INDICATE THAT 0.75 TO 1.0 INCHES OF RAINFALL HAS FALLEN ON THE
BURN SCAR OVER THE PAST 1.5 HOURS.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEAR CREEK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3954 11124 3964 11124 3966 11111 3935 11096
3930 11101 3940 11123 3947 11124
$$2 follow-up statements
309
WGUS75 KSLC 162220
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT TUE JUL 16 2013
UTC007-015-170000-
/O.CON.KSLC.FF.W.0009.000000T0000Z-130717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
420 PM MDT TUE JUL 16 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...
ALTHOUGH RAINFALL HAS ENDED OVER THE SEELEY FIRE BURN SCAR RUNOFF
WILL CONTINUE THROUGH 6 PM. A MUDSLIDE HAS BEEN REPORTED ON STATE
ROUTE 31 BETWEEN MILE MARKER 24 AND 34.
LOCATIONS IN THE WARNING INCLUDE HUNTINGTON CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A DEBRIS FLOW HAS OCCURRED AND IT IS IMPORTANT REALIZE THAT THE
RUNOUT AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY
OCCUR WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT
AND BE PREPARED TO TAKE SWIFT ACTION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3954 11124 3964 11124 3966 11111 3935 11096
3930 11101 3940 11123 3947 11124
$$793
WGUS75 KSLC 162357
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 PM MDT TUE JUL 16 2013
UTC007-015-170004-
/O.EXP.KSLC.FF.W.0009.000000T0000Z-130717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
557 PM MDT TUE JUL 16 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...
ADDITIONAL SHOWERS AND THUNDERSTORMS COULD STILL IMPACT THE
HUNTINGTON CANYON AND THE SEELEY BURN SCAR THROUGH THIS EVENING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3954 11124 3964 11124 3966 11111 3935 11096
3930 11101 3940 11123 3947 11124
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:28 AM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 16, 10:28 AM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1028 AM MDT TUE JUL 16 2013 .SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN GREAT BASIN THROUGH WEDNESDAY. AS A HIGH PRESSURE CENTER ALOFT MOVES WESTWARD TO NEVADA...A NORTHWEST FLOW WILL ADVECT DRIER AIR INTO SOUTHWEST WYOMING AND AT LEAST THE NORTHWEST HALF OF UTAH THE LATTER HALF OF THE WEEK. MOISTURE WILL LIKELY REMAIN ENTRENCHED OVER SOUTHEAST UTAH. && .DISCUSSION...VERY DEEP MOISTURE ACROSS THE MAJORITY OF THE EASTERN GREAT BASIN THIS MORNING WITH PWAT VALUES IN EXCESS OF 1 INCH THROUGHOUT AND PUSHING 1.5 INCHES IN PLACES. EXTENSIVE CLOUD COVER STREAMING NORTH THROUGH CENTRAL PORTIONS AN EARLY INHIBITOR TO CONVECTION BUT FLANKS SUPPORT TERRAIN CIRCULATION DEVELOPMENT ACROSS CENTRAL/SOUTHERN UTAH COME MIDDAY. WEAK VORT MAX FAR SOUTHWEST ALONG THE UT/NV BORDER ATTM PROGGED TO SLOWLY DRIFT NORTH IN RAP13 INCREASING CONVECTIVE POTENTIAL ACROSS WESTERN/NORTHERN PORTIONS THROUGH THE AFTERNOON INTO THIS EVENING FROM SOUTH TO NORTH. HRRR-3KM INDICATES TERRAIN BASED THUNDERSTORMS ALONG THE SPINE FIRST WITH NORTHERN COVERAGE INCREASING WITH AFOREMENTIONED VORT LOBE POST 00Z. ANTICIPATING QUITE AN ACTIVE DAY AS CONVECTION INITIATES...PRIMARILY REGARDING LOCALLY HEAVY RAIN THREAT AND HEIGHTENED FLASH FLOOD POTENTIAL ACROSS PRONE AREAS IN THE SOUTH AND POSSIBLY BURN SCARS FURTHER NORTH. SPC SHORT RANGE ENSEMBLES INDICATING SIGNIFICANT INSTABILITY DEVELOPING AND EXPECT FOCUS TO BE ALONG CLOUD COVER FLANKS AS DIFFERENTIAL HEATING ENSUES MIDDAY/AFTERNOON. THIN BUT DEEP CAPE TO PROMOTE DEEPER UPDRAFTS THAN THE LAST FEW DAYS. SAID INCREASE TO BOTH INSTABILITY AND MOISTURE SHOULD PROMOTE BOTH INCREASED AREAL COVERAGE AND SIGNIFICANCE OF STORMS. UPDATED EARLIER TO INCREASE AFTERNOON POPS ALONG THE TERRAIN AND ADJACENT VALLEYS MANY AREAS SOUTH OF INTERSTATE 80...AND ADJUSTED CLOUD COVER TO MATCH RECENT TRENDS. ON THE LARGER SCALE...WATER VAPOR SHOWING MUCH OF THE INTERMOUNTAIN REGION DOMINATED BY HIGH PRESSURE...ANOMALOUS COLD CORE UPPER LOW RETROGRADING FROM TEXAS PAN HANDLE INTO NEW MEXICO. SAID LOW WILL SLOWLY DRIFT WEST/SOUTHWEST DRIVING MID LEVEL EASTERLIES ACROSS CENTRAL/EASTERN UTAH AIDING MID LEVEL MOISTURE CONVERGENCE TODAY BEFORE A HEIGHTENED SOUTHWEST TRACK WILL PROMOTE A MORE SOUTH/SOUTHEAST FLOW IN 24 HOURS TIME. GLOBAL MODELS INDICATE HIGH PRESSURE TO CENTER OVER THE STATE THEN BULGE WEST ALLOWING A DRYER NORTHWESTERLY FLOW TO PIN MOISTURE ACROSS THE FAR SOUTH/EAST COME LATE WEEK. && .AVIATION...OPERATIONAL WEATHER CONCERNS TO INCREASE THIS AFTERNOON AND EVENING FOR THE KSLC TERMINAL. EXPECTING THUNDERSTORMS TO BECOME MORE OF A THREAT THROUGH THAT TIME POTENTIALLY SPIKING IN THE 23Z-05Z TIMEFRAME. A 40 PERCENT CHANCE EXISTS FOR GUSTY OUTFLOW WINDS AND A 30 PERCENT CHANCE EXISTS FOR DIRECT IMPACT DUE TO LIGHTNING. SURFACE WINDS EXPECTED TO REMAIN SOUTHERLY THROUGH THE DAY...THOUGH A 30 PERCENT CHANCE EXISTS FOR A NORTHWEST SWITCH DUE TO THE LAKE BREEZE IN THE 19-23Z WINDOW. CLOUD COVER INHIBITING THIS ATTM BUT WILL MONITOR. && .FIRE WEATHER...A MORE MOIST AIRMASS HAS MOVED OVER THE STATE IN THE LAST 24 HOURS...AND WILL LIKELY LEAD TO INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WELL AS SOMEWHAT HIGHER RELATIVE HUMIDITY VALUES COMPARED TO THE LAST FEW DAYS. THUNDERSTORM DEVELOPMENT MAY BE DELAYED IN SOME AREAS WITH EXTENSIVE CLOUD COVER THROUGH THE MORNING HOURS...BUT DEVELOPMENT SHOULD STILL OCCUR BY MID AFTERNOON. WINDS SHOULD REMAIN LIGHT...ALTHOUGH GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AREAS OF THUNDERSTORM DEVELOPMENT. WETTING RAIN POTENTIAL IS HIGH ENOUGH TO LIMIT POTENTIAL IGNITION DUE TO LIGHTNING STRIKES. THIS DEEPLY MOIST AIRMASS WILL LINGER THROUGH WEDNESDAY...BEFORE A DRYING FROM THE NORTHWEST BEGINS ON THURSDAY. THIS WILL LEAD TO SIGNIFICANTLY LOWER RH VALUES FOR THE END OF THE WEEK AND HEADING INTO THE WEEKEND...WITH ANY THUNDERSTORM DEVELOPMENT LIKELY CONSTRICTED TO THE FAR SOUTHERN AND EASTERN PORTIONS OF THE STATE. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 4:13 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 413 AM MDT TUE JUL 16 2013 UTZ001>016-019>021-517-518-WYZ021-171015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 413 AM MDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE THE RULE THIS AFTERNOON AND EVENING. A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON WEDNESDAY. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:49 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Jul 16, 5:02 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.